Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


infection due to spiliage of infected material
Nov 14, 2007

hi, i and my wife , both are healthcare profesionals. recently (on nov 2nd, 1.30 pm) my wife(f/28yrs) had spillage of ? infective material (blood) over her face while giving supraclavicular block in hiv +ve,young,healthy patient.(no protection for her eyes at that time). she has started PEP at around 11.30 pm same day (after 11 hrs). but she had 6-8 episodes of vomiting and severe pain of both lower limbs, started at around 4.30 am on 6th nov. vomiting subsided with in 5to 6 hrs, but leg pain lasted for 2-3 days.(cramp like pain in calves & hamstring, espesially in the night times). now my question is 1.what are chances of infection? 2.shall we suspect acute hiv infection with above symptoms? 3. if we suspect, the duration (4 days ) is sufficient? 4. symptoms are secondary to pep drugs? (zidovudin+lamivudine) ...reply soon

Response from Dr. Frascino

Hello,

As with all occupational exposures significant enough to warrant a course of PEP (post-exposure prophylaxis), I would strongly advise your wife be followed by an HIV/AIDS specialist. The specialist would document the level of risk, optimize the PEP regimen, evaluate and manage all PEP-related side effects and toxicities and arrange for and interpret all post-PEP HIV tests. This specialist would be your best resource to respond more specifically to your concerns. I can offer the following more general points of advice and information:

1. HIV cannot permeate intact skin. Consequently, if the infected fluids only came in contact with intact skin, there would essentially be no significant risk of HIV transmission. HIV, however, can be absorbed across mucous membranes, including those lining the eye and oral cavity.

2. No. I believe that would be jumping to conclusions.

3. ARS (acute retroviral syndrome) symptoms generally begin two to four weeks after primary infection and vary considerably in character and severity from person to person.

4. The AZT component of your PEP regimen can cause nausea and vomiting.

Good luck.

Dr. Bob



Previous
Fully recovered?
Next
Unprotected HIV Pos. Sex with many annonymous partners.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement